Paxil with-Lamictal -- what can happen?

Discussion in 'General Parenting' started by gcvmom, Dec 24, 2007.

  1. gcvmom

    gcvmom Here we go again!

    husband qualifies as my fourth difficult child and I've got a medication question.

    He's been taking Paxil since May -- initially for what we thought were panic attacks, but now know they were seizures. The Paxil helped him a lot, so he must have had anxiety, right? He has a LOT more patience, doesn't yell or snap at the difficult children or me, doesn't explosively freak out when he's overwhelmed. Isn't as hyperfocused on some things, but he still was depressed about a variety of things in life. He tends to sleep a lot, too, and is not very motivated to do much at home.

    Now, he just added Lamictal this weekend for his seizures (and is doing a very, very slow build-up to 300mg by March 1), but no one has said to stop the Paxil (the pharmacist said they shouldn't cause any problems together -- but she's not a psychiatrist).

    In the collective wisdom and experience on this board, what might happen with him now that Lamictal has been added to the mix? Could this also help his depressive symptoms?

    He's thinking out loud that maybe he doesn't need the Paxil now (since it was supposed to be for the panic attacks he doesn't have), and he's wondering if he can go back on the Adderall, since he his ADHD symptoms were better on that.... Questions to ask the docs, I know, but he's not seeing any mental health folks right now. I told him to just get through his surgery first and then let's address the other issues, but now he's got me wondering about all this!

    Thanks so much -- Merry Christmas!
  2. klmno

    klmno Active Member

    I can't answer your real question but wanted to let you know that I rely on the pharmacists a lot when it comes to the question of what medications are safe to use together, meaning physically safe. For one thing, they are trained to know this and for another they are much more accessible during not-so-normal hours and days. I'd still ask the psychiatrist about what is safest and best for the mental health aspects though.

    Good luck!!
  3. oceans

    oceans New Member

    My son is on Zoloft, Wellbutrin, and Lamictal and that is the only combination that has ever helped him. I can't see why adding Lamictal to the AD would cause a problem. It might also help him with depression. It seems to help my son have better mood control and prevent cycling in and out of the depression.
  4. Sara PA

    Sara PA New Member

    It's not unusual for people with controlled seizure disorders to take antidepressants. Even though antidepressants can lower the seizure threshold, sometimes they are needed. Oddly, there seems to be a relationship with controlled seizures and depression. Or maybe it's not so odd considering that electrically induced seizures are a treatment for medication-resistant depression.

    But if he doesn't need the Paxil, there's no point in taking it or spending the money for it. My advice would be to wait until he's on the Lamictal at a therapeutic level, then gradually remove the Paxil. Paxil can be very unpleasant to withdraw from and the Lamictal might help with some of the withdrawal symptoms. Might.

    On the other hand, if he actually feels better -- and interacts better -- on the Paxil, why fix it if it ain't broke? No adverse reactions like anger and aggression? More mellow? Sounds all good.

    Many pharmacies now have great computer programs that automatically check for drug interaction. I'd have faith in what the pharmacist said, especially if they have one of those programs.
  5. smallworld

    smallworld Moderator

    It is not uncommon for those with mood disorders to take Lamictal with a low dose of an SSRI as an add-on for depression. My daughter (easy child/difficult child 2), for example, is taking a combo of Lamictal with Lexapro, which is in the same family of medications as Paxil. We, of course, did it the opposite way from your husband in that the Lamictal was prescribed first, and when her depression was not adequately addressed, the Lexapro was added. As far as I know, there is no drug-to-drug interaction between Lamictal and SSRIs (but I, like Sara, would trust the pharmacist).

    Lamictal can be very effective for addressing the depressive end of BiPolar (BP), and our psychiatrists have told us that it's even being used quite a lot for treatment-resistant unipolar depression. So I'm not at all surprised that given your husband's depressive symptoms, Lamictal was chosen to treat his seizure disorder. It may well be that he can reduce or discontinue his Paxil once he's at a therapeutic level of Lamictal. But it will obviously be a trial and error process to see if it works (Lamictal's not that great for treating anxiety).

    Mood symptoms can mimic ADHD-like symptoms so I'm wondering if what he's really feeling is depression-related rather than true ADHD. I personally wouldn't recommend adding Adderall back in until he's at a therapeutic level of Lamictal. It may very well be that his focus improves once his seizures are properly medicated.

    Is there a chance he won't need any medications once he has the surgery?
  6. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    I know that if you remove the Paxil, the withdrawals can be one of the worst of any medications (I'm on Paxil and have checked it out). It's great for me and really helps, but I'd stay on it even if it weren't helping due to the horrendous withdrawals I've read about. I'd get your child off of it now if you think he can handle it because the longer you take it, the harder it is to get off of it. And expect him to be much worse at first.
    Adderrall can really increase anxiety.
  7. gcvmom

    gcvmom Here we go again!

    klmno -- While husband is not seeing the psychiatrist (decided he didn't need him anymore about 6 years ago :rolleyes:), I'll ask the psychiatrist about all this when the difficult child's go back at the end of January. The pharmacist said there shouldn't be any problem with the two medications together...

    oceans -- thanks for sharing that. It's helpful to know what combos others have tried with success.

    Sara PA -- It is hard to know which came first... the attention problems? the mood problems? the anxiety? the depression? Our are they all inextricably related?

    I do know the Paxil helped him noticeably -- even he noticed his patience was better. So no need to rock that boat. I do know his anxiety seemed to drive him towards compulsive behaviors -- but whether it's really related to a frontal lobe/executive function issue, I can't say. He probably needs to go back to a psychiatrist. I do know that when he was on Adderall, his focus, attention AND patience were better (except when the medications wore off), and he was much more motivated and productive at work and at home. ALthough in hindsight, he may have also been hypomanic on the Adderall, because there were some odd projects he would start and just go and go and go on (like laying brick-on-sand walkways and a basketball court in the middle of January (okay, so we live in CA and you can DO that in January) until 11pm, every night, for days on end with a spotlight outside so he didn't have to stop!)

    I think he's become depressed this year because of bunch of things that have happened that are out of his control, and that he doesn't like... Sleeps a lot. Mopes a lot. Not very motivated to stay on top of his usual stuff he needs to be tending to around here. SO... maybe the Lamictal will be a help with that AND the seizures. And YES, the thinking is that after surgery, he would be able to wean from the Lamictal and be completely seizure free.

    One day at a time, I suppose!

    MWM -- It's husband who's on the Paxil, not difficult child... he knows about weaning slowly, so we'll be sure to discuss this somewhere down the road when he's post surgery and things have settled down. Maybe by then he'll be willing to go back to the psychiatrist (or maybe his neuro can talk some sense into him) to address whatever mood symptoms linger.

    Nothing's ever straightforward, is it?

    Thanks everyone! Hope you all had a great holiday! :santa:
  8. Sara PA

    Sara PA New Member

    The temporal lobe is associated with emotions and sensory issues. If he's having seizures there, some or all his mood issues could be seizure related. The frontal lobes are associated with impulse control and attention issues.